Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 44, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2011, 4:41 PM CDT for Hand County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2011, 4:41 PM CDT (21:41 UTC)
- Expired
- Jun 14, 2011, 5:32 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:45 PM CDT | TORNADO | 12 S Miller, SD | ROPE TORNADO REPORTED. |
| Jun 14, 5:15 PM CDT | HAIL 1 | 3 E Ames, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
226
WUUS53 KABR 142141
SVRABR
SDC059-142245-
/O.NEW.KABR.SV.W.0044.110614T2141Z-110614T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT TUE JUN 14 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 545 PM CDT
* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MILLER...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLER AROUND 455 PM CDT...
SAINT LAWRENCE AROUND 500 PM CDT...
VAYLAND AROUND 525 PM CDT...
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 294 AND 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4420 9908 4453 9913 4468 9888 4443 9869
4420 9869 4419 9871
TIME...MOT...LOC 2141Z 230DEG 11KT 4447 9901
WIND...HAIL 60MPH 1.50IN
$$
DORN3 follow-up statements
110
WWUS53 KABR 142211
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
511 PM CDT TUE JUN 14 2011
SDC059-142245-
/O.CON.KABR.SV.W.0044.000000T0000Z-110614T2245Z/
HAND SD-
511 PM CDT TUE JUN 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND COUNTY UNTIL 545 PM CDT...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES EAST OF AMES...OR 15 MILES SOUTH OF MILLER...MOVING SOUTHEAST
AT 5 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DANFORTH AROUND 545 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4420 9908 4447 9912 4450 9892 4443 9869
4420 9869 4419 9871
TIME...MOT...LOC 2211Z 302DEG 5KT 4429 9898
WIND...HAIL 60MPH 1.50IN
$$
DORN143
WWUS53 KABR 142220
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 PM CDT TUE JUN 14 2011
SDC059-142245-
/O.CON.KABR.SV.W.0044.000000T0000Z-110614T2245Z/
HAND SD-
520 PM CDT TUE JUN 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND COUNTY UNTIL 545 PM CDT...
AT 516 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF
AMES...OR 18 MILES SOUTH OF MILLER...MOVING SOUTH AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DANFORTH AROUND 525 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4420 9908 4447 9912 4450 9892 4443 9869
4420 9869 4419 9871
TIME...MOT...LOC 2220Z 340DEG 13KT 4424 9898
WIND...HAIL <50MPH 1.00IN
$$
DORN190
WWUS53 KABR 142232
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT TUE JUN 14 2011
SDC059-142242-
/O.CAN.KABR.SV.W.0044.000000T0000Z-110614T2245Z/
HAND SD-
532 PM CDT TUE JUN 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4420 9908 4447 9912 4450 9892 4443 9869
4420 9869 4419 9871
TIME...MOT...LOC 2232Z 340DEG 13KT 4420 9896
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:39 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 14, 2:39 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 239 PM CDT TUE JUN 14 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THUNDERSTORMS ASSOCIATED WITH A SLOWLY MOVING SFC TROF/WEAK FRONT ARE SLOWLY CREEPING EASTWARD THIS AFTERNOON. SEE HYDRO DISCUSSION BELOW. SMALL HAIL AND HEAVY RAIN ARE GOING TO BE THE BIGGEST THREATS WITH THESE STORMS. POTENTIAL IS ONLY SLIGHT FOR SEVERE ACTIVITY AS STEEP LAPSE RATES AND 1500 J/KG OF CAPE ARE HAMPERED BY ALMOST NO AVAILABLE SHEAR. BEST CHANCES FOR SEVERE WILL BE ON THE SOUTHERN EDGE..RIGHT ON THE TROF AXIS IN LYMAN AND THEN HAND/HYDE. RAIN BANDS WILL MOVE SLOWLY EAST THROUGH THIS EVENING AND THEN END FROM WEST TO EAST BY MID MORNING WEDNESDAY. HIGH PRESSURE WILL BUILD IN WED NIGHT AND THU KEEPING CONDITIONS DRIER UNDER WESTERLY FLOW. ANOTHER SYSTEM WILL APPROACH THE REGION THU NIGHT BRINGING YET ANOTHER CHANCE FOR SHOWERS AND TSTORMS. TEMPERATURES WILL HOVER JUST BELOW CLIMO AVERAGES WITH HIGHS IN THE MID 70S TO LOWER 80S. .LONG TERM...FRIDAY THROUGH TUESDAY NO CHANGE FROM LAST NIGHT. STILL LOOKS LIKE SEVERAL HIGH PROBABILITY CHANCES FOR PRECIPITATION IN THE OUT PERIODS AS SHORTWAVES TRACK OVER THE NORTHERN PLAINS IN SOUTHWEST FLOW. BY EARLY NEXT WEEK...A LOW PRESSURE SYSTEM WILL BE MOVING INTO THE NORTHERN PLAINS. THE LATEST MODEL GUIDANCE FOR TEMPERATURES SUGGESTS SUNDAY INTO MONDAY COULD END UP BEING THE WARMEST DAYS OF THE EXTENDED...NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SCT-BKN VFR CIGS WILL GENERALLY REMAIN OVER THE AREA THROUGH THE REST OF THE DAY. FOG HAS DISSIPATED ACROSS THE EASTERN CWA...AND IN ITS PLACE...SOME MVFR STRATUS FROM RAIN COOLED AIR OVER SERN SD/SWRN MN HAS MOVED INTO THE KATY TERMINAL. THIS MVFR STRATUS WILL LIKELY STICK AROUND FOR MUCH OF THE REST OF TODAY. FLYING WEATHER CONDITIONS HAVE ALSO IMPROVED TO THE WEST ACROSS THE KPIR AND KMBG TERMINALS AS FAR AS FOG/LOW STRATUS IS CONCERNED. HOWEVER...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND WITH FURTHER DAYTIME HEATING ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND EVENING TO THE EAST ACROSS THE KABR AND KATY TERMINALS...WITH PERIODS OF IFR/MVFR CIGS AND VSBYS POSSIBLE WITHIN AREAS OF HEAVIER RAINFALL. && .HYDROLOGY... THUNDERSTORMS CONTINUE TO TRAIN FROM SOUTH TO NORTH OVER THE SAME AREAS AND ARE ONLY VERY SLOWLY MOVING EASTWARD THIS AFTERNOON. RAINFALL AMOUNTS HAVE RANGED FROM 1.5 INCHES TO 3 INCHES UNDER THE HEAVIEST BANDS AFFECTING CORSON/DEWEY/CAMPBELL/WALWORTH/SULLY COUNTIES. THESE BANDS ARE EXPECTED TO PUSH EAST INTO EDMUNDS/MCPHERSON THEN INTO BROWN OVER THE NEXT FEW HOURS. FLASH FLOOD WARNINGS ARE IN EFFECT INTO EARLY EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 4:06 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT TUE JUN 14 2011 MNZ039-046-SDZ005>008-010-011-017>023-037-150930- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 406 AM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME THUNDERSTORMS MAY BECOME STRONG WITH HAIL BRING THE MAIN THREAT. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>036-045-048-051-150930- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 406 AM CDT TUE JUN 14 2011 /306 AM MDT TUE JUN 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING HAIL. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Jun 14, 2:31 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HEAVY RAIN GETTYSBURG 45.01N 99.95W
06/14/2011 E2.00 INCH POTTER SD LAW ENFORCEMENT
STREET FLOODING
&&
EVENT NUMBER ABR1100006
NWSLocal storm report, Jun 14, 3:22 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 5 NE SELBY 45.56N 99.96W
06/14/2011 WALWORTH SD LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER RUNNING OVER 127TH STREET
JUST EAST OF HIDDEN WOOD STATE PARK
&&
TEAM ABRLocal storm report, Jun 14, 4:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 17 NW MILLER 44.69N 99.23W
06/14/2011 E1.25 INCH HAND SD EMERGENCY MNGR
0419 PM HAIL 9 NW MILLER 44.61N 99.12W
06/14/2011 E1.00 INCH HAND SD EMERGENCY MNGR
&&Local storm report, Jun 14, 4:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 7 W MILLER 44.52N 99.13W
06/14/2011 HAND SD LAW ENFORCEMENT
WEAK INTENSITY TORNADO PICKING UP SOME DIRT.
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:20 PM CDT | Flash Flood Warning | ABR | Campbell, Potter, Walworth | 3 hr |
| Jun 14, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 35 min |
| Jun 14, 3:57 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 63 min |
| Jun 14, 4:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 14, 4:49 PM CDT | Tornado Warning | ABR | Hand | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.